I've not felt 'right' for a couple of years but felt I was imagining things out it down to perimenopause, age vit D deficiency. I eat very healthy and run and walk regularly but was gaining weight and usually exhausted my GP agreed to give me a blood test as my mum has hypothyroidism however I don't think this has ever really changed her symptoms she is now in 125mcg but doesn't have the healthiest lifestyle. I've been on Levi for a week now and experience nausea most afternoons is this common? Many thanks x
Hi everyone I've very recently been diagnosed w... - Thyroid UK
Welcome to our forum and sorry you are not feeling well.
Levothyroxine takes up to 6 weeks to initially saturate the body which will only tolerate small increases at any one time and your doctor should retest your thyroid hormone levels after 6 weeks and adjust the dose according to results.
Leave 24 hours between last dose and blood draw and have the blood drawn early in the morning whilst fasting (water only) as this is when TSH is highest.
It is important to take your pill on an empty stomach with a glass of water, 1 hour before food, 2 hours before supplements and 4 hours before calcium, iron or vit D supplements.
Depending on how long your hypothyroidism has remained undiagnosed, your symptoms may continue for a while and you should start to see an improvement once you are wholly medicated but may need to leave off the "running" for a while. The goal of Levothyroxine is to restore the patient to euthyroid status and for most that means TSH just above or below 1.0. Symptoms can lag behind good biochemistry by 6-8 weeks.
People with thyroid issues often have vitamin deficiencies. Ask your doctor to test Vit B12, vit D, folate and ferritin as optimum levels are required to ensure thyroid meds are absorbed.
If you post test results complete with ranges ( numbers in brackets) members will comment.
Are you supplementing Vit D with Vit K2 ? ? ...
It is usual to retest thyroid hormones six weeks after starting Levothyroxine or any dose adjustments.
When diagnosed I too started on a 100mcg Levothyroxine which speeded up my metabolism far more than my struggling adrenal glands could cope with. I suffered much weird head stuff (dizziness, brain fog, etc).
Low thyroid hormone can impact the hormones in the adrenal glands which if you are menopausal, can impact all sex hormones.
Ask your doctor to test sex hormones as well (oestrogen, progesterone, testosterone, etc ... ) .. and support your adrenal glands.
Adrenal & Thyroid Connection
Clairewalker751 100mcg is quite a high dose to start on. If you have side effects you may want to start at a lower dose and work you way up over time. It is more common to take 50mcg and then raise the dose by 25mcg at intervals. It won't hurt to try this and see if you get any relief from the nausea.
It does sound like too much too soon. At one time the starting does was only 25 mcg but more recently it's only that if considered elderly or possible heart problems. It's a strong drug and you need to build up slowly. Has your doctor said to. E retested in 6 weeks. Thatvis the time to get that dose fully into your body as it has to build up but with be at its highest after that length of time. Do I would cut back to 50 and see if that slowly improves how you are feeling. Some people even find 25 upsets things and start with that every other day but just telling you that do you realise high high the does is you are currently taking and that we can all vary at the way it initially feels.
Another thing to look out for is any feeling of it not suiting you, feeling you could be allergic. If you read the Patient Informstion Leaflet that came with it you will see a list of fillers. These are necessary to keep things stable but it is possible something in there your body doesn't like. The easiest way to test that is to take an antihistamine one hour before your medication and if that solves it then you have a problem with fillers. It shouldn't. E a long term problem but have a word with the Pharmacist who will be able to suggest another and you may even have to swap again. It is essential that when you are happy on a certain brand that you stick with that one and have it requested in your prescription. That will keep you on something that you are happy with the fillers but also manufacturers produce the tablet within a range. One brand could be at the highest point in the range and another at the bottom and the more medication you need each day the more the difference can be apparent. So bestcto stick with the same you are happy with and then adjust your medication as directed. The fine tuning can be more tricky as you get near your individual dose.
Just shout out if any problems, you are not alone. Everything thyroid wise moves slowly so patience is often needed. You may also read about people wanting to try different forms of treatment but an awful lot are perfectly fine on Levo so they don't tend to post on here.
Always ask from a printout of any bloods and make sure you get the ranges as well as they can differ from lab to lab so if you post them we need the ranges as well as they can be different to our individual one.
Hope you soon start to feel better and welcome to the forum!
Was TSH the only test done? There are two other thyroid tests, freeT4 and freeT3. It's much better to have all three, as together they reveal extra things. The two frees tell you how much active hormone is in your blood, and will correlate better with your symptoms. TSH (thyroid stimulating hormone) is a hormone produced by the pituitary to call the thyroid to produce thyroxine. Many doctors will dose you purely on that, but it is several steps removed from the hormone and thyroid itself, so it becomes very inaccurate once you are taking hormone replacement.
At your 8 week Appointment try to persuade your doctor to do all three. But if you can't you can get them done privately with a mail order finger prick test for about £45.
40 is a very high TSH, but it sounds like you're very well, if you're able to exercise and get about. Many people would be collapsed unable to get out of bed on that. So it may be that something unusual is going on. It's possible for the pituitary to act up and give a very inaccurate TSH. Or you may just be unusual and be quite comfortable at a range of levels - most of us are unusual in some way!
Thank you for your response my T4 was 5 but she never mentioned T3? I have got another appointment with my doctor just the nurse to draw blood but I will ask for a print out do my research and arrange another appointment with GP, I have been managing to run, walk cycle etc but have been extremely concientious about my lifestyle however most days I have felt exhausted and very foggy in my thinking I knew something wasn't right for past 2 year's so was a relief to finally have a diagnosis however it seems I may only be at the beginning of my journey to feeling my old self? X
Yes, I'm afraid it can be a long journey Although you may be lucky and do fine on Levothyroxine. But do expect to adjust your dose once or twice to get it right. At a minimum of 6 week intervals. If your doctor continues to offer retests every 8 weeks that's probably the best you could hope for.
Also be gentle on yourself at the moment with the exercise, as this is quite serious, and you may find yourself much more weak and vulnerable to injury. You also might feel worse before you feel better.
The freeT4 is usually easier to get done than freeT3. If it was 5 and the range is something like 11-22, that's a very low result and matches up with the very high TSH. The rule of thumb is to get that result into the top quarter of the range.